NRAS

Actemra issues

Anyone else having issues with the Actemra (Tocilizumab) wearing off before the next infusion?

I am finding that my infusions hold for around 3 weeks. Then the pain, stiffness and fatigue set in hard! My bloodwork shows absolutely nothing for inflammation which i am thankful for as my c reactive protein reading were between 119 and 157 for an entire year. Actemra has brought it down to below 0.2mg/l.

Anyhow, my knees, feet and hips have felt like I have hot fireplace pokers stuck in them when i move around for the past week. My next infussion is march 30, and the Infusion of the drug really kicks my butt for 3 days afterword then i get to be pain free for 2 1/2 - 3 weeks.

Is it supposed to wear off? My rheumy does not think so as I am the only patient to report this issue to him.

My background, athlete, was very physically fit before becoming ill, usual heart rate pre illness was 58 at rest then went up to over 100 for almost a year., now it is back to 54-58 and bp at 90/60. I am 43, 190# and fatigued as all get out.

Thank you for reading, if you can recommend something that may bring my energy levels up, please forward them to me.

Scott

15 Replies
oldestnewest

Hi Scott. I have been on actemra infusions for approx. 3 years now and have always had the same problem. All in all it is probably 2 & half weeks of feeling good before I start to feel so tired and can feel myself slowing down. A lot of people on this medication find the same thing but I still think it's worth it. Do you take any other meds? I still have to take methotrexate and 5mg prednisolone daily! Make sure you take the time to rest for a couple of days following the infusion. Good Luck

2 likes
Reply

I only take the Actemra. I was on prednisone for over a year and got off it as it made me quite agitated. Metho made me very ill as well.

And i cannot find a pain med that actually works.

Thank you for confirming what i am going through

3 likes
Reply

Hi scott

I was experiencing the same "wearing off too soon " of my enbrel . I take an injection once a week . So my rheumatologist upped my dose to 2X per week. He ran interference for me when the insurance initially refused to pay for double the medication and the acquiesced . I am feeling A difference hopefully I keep going in the right direction.

I live in America how is it in England

Hope this helps best Tytymama

1 like
Reply

I am actually in Vancouver Canada.

I a d my rheumatologist arw looking at a dosage change or a time change, like every 3 weeks instead of 4. He too will do the fighting with insurance to get it covered.

2 likes
Reply

Hi

I have read this before re biologics " wearing off" too soon. I was told they don't build up in your body the way that dmards do. I am on weekly injections of abatacept and feel some difference the day before it's due. I think toc can be administered by injection also, perhaps weekly? This might be a better solution for you?

As for the fatigue! It's horrid isn't it? Might be worth just asking your GP to test your b12 levels and iron levels, see if there's anything that can be treated, but seems to me fatigue is part and parcel of RA and to some extent we have to manage it. I guess I'm fortunate in that I feel pretty good during the day, but once it gets past 8pm I'm just exhausted and thinking of my bed! Doesn't make for much of a social life does it?

2 likes
Reply

I am thinking about infusion every 3 weeks instead, but my rheumy will make tbat decision. Also will have to fight with insurance company for coverage.

B12 are good, Iron still too high from GP injecting and then not following up on blood work numbers.

I am the same way with fatigue, however i am exhausted all day. I can sleep for 2 hours or 10 hours and wake feeling the same way. And no, bed does not make for a healthy social life.

3 likes
Reply

Well I hope they agree to a 3 weekly infusion for you if that would suit you better. Are you in the US? Things are different in the uk so we don't have to worry about insurance.......at the moment anyway!

I used to be just exhausted all day before we got things under control. I would do one small thing like put a wash on, then need to go and sit down! When I managed to get back into work I just longed for home time and the sofa! Perhaps when you get things under better control some of that fatigue will lift? It has for me, I'm fine most of the day and can do all my normal "stuff", it's just the evenings that are a bit of a wash out 😟.

1 like
Reply

Forgot to add, have you also had your thyroid levels checked? I have an underactive thyroid as well.....another auto immune issue that I've had for years. I take daily thyroxine for that and my levels are kept ok, but when that first started I was tired all day too.

1 like
Reply

Are they giving you the right dose? Actemra is one of those biologics were the amount you receive depends on your weight, i.e. 4mg per Kg then 8mg per Kg depending on how you are doing. I live in France and have been through several biologics, all of which stop working after a couple of years, I had to stop taking Actemra because I suddenly had an allergic reaction to it. Now on Rituximab (Mabthera) which is given by infusion every 6 mths.

I was originally on a high dose of codeine for the pain, but that stopped working! Now taking Zaldiar (Tramadol/paracetamol) for pain - works great but don't drive if I've taken some.

1 like
Reply

KayEP

The actemra dosage is correct, however, they are looking into adjusting it. I have yet to find a pain med that actually works. Tramadol gives me a major headache, codeine does not work, acetaminophen does not work, ibuprofen / naproxen does not work. Trying to have the infusion every 3 weeks to prevent the 3rd week crash on the actemra.

Beaches2

I am in BC Canada. I have had pretty much every test that the british columbia medical services plan does. I have had gallium scans, PET scans, ct and mri's. Thyroid function is good, liver and kidneys are good, heart is good.

Infusion was yesterday, so waiting for a few days before it takes affect.

Cheers

1 like
Reply

Hey there,

how are you going on the Rituximab? Is it a biologic as well?

1 like
Reply

Hi, Yes Rituximab (Mathera) is a biologic. I've just had my 4th round, but I was only given half the normal dose as my IgG shows my immune system is really low - may be why I've been ill since mid-September with various infections! Last year I felt wonderful after the first 2 rounds of treatment, this year not so good and am beginning to think I may be having bad reactions with it - pain in chest, very red face and extreme dizziness for which I am now on more meds! Rheumatologist thinks she may space out the infusions to 9 months, so I will wait and see how I go on before I see her again in February. I do a liver detox every 6 months because I used to get terrible pains in the liver/stomach area every month which incapacitated me for a day or two. After undergoing fibroscopy and colonoscopies nothing bad could be found so I found my own remedy which to date is working. Unfortunately, I am someone who is difficult to medicate for, even with antibiotics and now have what appears to be allergies that I never had before. Think I try to see an allerologist after the festive season because it really is having a negative effect on how I live my life!

How are you getting on? What meds are you on now?

1 like
Reply

Thanks KayEP, I really appreciate your response, I too have sensitivities to medication and have allergic reactions to meds and need to have the lowest doses to start off.

I a, currently on prednisone and have recently started back on sulfasalazine since it stopped working a few years ago, but this time round it is making me very depressed and anxious only after 3 weeks recommencing on it, so I stopped it until I felt better and yesterday started taking just 2 capsules in the morning to begin with, I am supposed to start taking hydroxychoroquine but just can't seem to get there with my reactions so far, I am in a flare up and have increased my prednisone to 5mg, thats not much for most, but Im so sensitive to it, I have big reactions to it, anxiety, over stimulated, can't sleep, just horrible! am so beside myself with all of this! I am supposed to be on sulfasalazne for 6 months then go on to Actemra or Rituximab.

Not looking forward to any of it!

Its good to hear that you can go to an allerologist to check out what is going on, such a horrible state to be in, I hope you get some relief.Milo

Reply

The infusion was 2 weeks ago now, and i have had very little relief. I have also noticed that when i am at the gym and i do a leg workout, instead of a two day recovery time, it is more like a week and a half before my legs feel like they can do anything. Kinda weird. I am on a doctor recommend rehab program with a trainer to try and gain back some of the muscle i lost a year and half ago. I have not been able to increase above body weight for over 7 months now. My upper body on thebother hand has a quick recovery time and is building nicely. Come on legs!!!

Reply

I have noticed something tonight.

Since starting Actemra in December, i have noticed my feet and hands becoming quite painfully cold and difficult to warm up. My wife noticed tonight that my toenails have gone a blueish color and that my feet are unusually cold to the touch. Has anyone else run into this issue and how did you rectify it?

Reply

You may also like...